Alert archive / Texas / Flash Flood Warnings in 2016

Flash Flood Warning 19, NWS El Paso, TX

August 30, 2016Hudspeth County, Texas

NWS El Paso, TX issued this flash flood warning at Aug 30, 2016, 4:13 PM MDT for Hudspeth County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2016, 4:13 PM MDT (22:13 UTC)
Expired
Aug 30, 2016, 7:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 173 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WGUS54 KEPZ 302213
FFWEPZ
TXC229-310115-
/O.NEW.KEPZ.FF.W.0019.160830T2213Z-160831T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
413 PM MDT TUE AUG 30 2016

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN HUDSPETH COUNTY IN WESTERN TEXAS...

* UNTIL 715 PM MDT

* AT 410 PM MDT...DOPPLER RADAR INDICATED SLOW MOVING 
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER AREAS SOUTH
  OF I-10 AND EAST OF FORT QUITMAN. OVER AN INCH AND A
  HALF OF RAIN HAS FALLEN IN THE PAST HOUR OVER PORTIONS 
  OF THE EAGLE AND QUITMAN MOUNTAINS.  THIS WAS CAUSE 
  FLASH FLOODING IN ARROYOS AND LOW WATER CROSSINGS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  QUITMAN CANYON...
  RED LIGHT DRAW...
  INDIAN HOT SPRINGS...
  FORT QUITMAN...
  FRENCHMAN CANYON...
  AND QUITMAN CANYON.

FLOODING WILL LIKELY AFFECT INDIAN HOT SPRINGS ROAD AND
PORTIONS OF FM-192.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR FLOODING EVEN IN LOCATIONS NOT RECEIVING RAIN.
ARROYOS...STREAMS...AND RIVERS CAN BECOME RAGING KILLER CURRENTS 
IN A MATTER OF MINUTES...EVEN FROM DISTANT RAINFALL.

&&

LAT...LON 3075 10516 3078 10517 3077 10518 3079 10519
      3078 10521 3084 10525 3081 10528 3083 10529
      3081 10531 3084 10534 3085 10540 3089 10540
      3094 10549 3097 10550 3100 10556 3107 10560
      3115 10542 3103 10518 3089 10509 3075 10513

$$

HARDIMAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:37 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 30, 2:37 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
237 PM MDT TUE AUG 30 2016

.SYNOPSIS...
Abundant moisture will result in numerous showers and
thunderstorms through Thursday across the area. Rain will be heavy
at times resulting in localized flooding issues. Temperatures will
be about 10 degrees below normal during this period due to cloud
cover and rain cooled air. Starting Friday moisture will be on the
decrease and temperatures on the increase, with temperatures a
little above normal possible on the weekend. Thunderstorms will
not be absent but much more isolated in coverage by then.

&&

.DISCUSSION...
The advertised moisture increase is here, and the atmosphere
should be quite moist the during next 48 hours. The boundary
that brought in low level moisture from the east overnight may
provide some lift, and the remnants of a weak upper low some
instability. We're going to need all we can get from those two
features for thunderstorm formation due to the lack of surface
heating under cloudy skies. Widespread numerous showers will
provide beneficial rain for many, but any thunderstorms that
manage to form will likely release heavy rain which could result
in flash flooding. Still some uncertainty regarding rain versus
widespread heavy rain to trigger a flash flood watch but that
could change the next shift or two. The models are not in
agreement with how much rain we receive. The 12z NAM wants to
nail us but not so much with the 12z GFS & ECM.

The models vary in later periods, too, with the GFS clearly
dropping off the moisture in increasing westerly flow ahead of a
Pacific NW trough Friday onward but much more subtle with the NAM.
Even with the GFS the moisture isn't swept away, just reduced with
isolated lowland/scattered mountain pops being retained. Went more
in line with the GFS. Below normal temps in the near term recover
to slightly above normal on the weekend (lower 90s many lowland
locations). Then there is a hint of some moist southerly flow
touching our area early next week.

&&

.AVIATION...valid 31/00Z - 01/00Z Low and mid level subtropical
moisture is being channeled nor northwestward into the area between
high pressure to the east and a trough of low pressure to the west
northwest. in general winds ENE-ESE 7-12 kts with some gusts to
17kts. Sky in general sct-bkn 040-060 bkn 100-140 and bkn 200-250.
aft 06z to the end of the fcst period these conditions spreading
from east of the Rio Grande westward. SCT020 BKN030-040CB BKN-OVC
080-12 BKN-OVC 200. LCL VSBY 2-4 MILES IN RA/BR. MVFR TO IFR in
heavier showers and embedded thunderstorms.

&&

.FIRE WEATHER...
Moist and unstable East to Southeast winds continue to flow into
southern New Mexico and Far West texas into Wednesday and Thursday.
This weather pattern will generate scattered to numerous showers and
thunderstorms through Thursday with heavy rainfalls causing an
increasing probability of some flash flooding over a few locations.
Showers and thunderstorms should diminish next weekend as westerly
winds push drier air into the Borderland. Temperatures around 5 to
10 degrees below normal today through Thursday rising to near normal
by Friday. Min RH values will generally range in the 40% to 50%
values over most areas through Wednesday and even into the 70% level
in the Sacramento Mountains on Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  80  67  84 /  50  60  50  50
Sierra Blanca           63  78  64  81 /  50  60  40  40
Las Cruces              63  79  64  81 /  60  60  50  50
Alamogordo              62  78  63  81 /  50  60  50  50
Cloudcroft              47  59  48  62 /  60  70  50  70
Truth or Consequences   62  76  61  79 /  50  50  40  50
Silver City             58  72  58  75 /  60  60  50  60
Deming                  63  79  64  82 /  60  60  50  50
Lordsburg               64  81  64  84 /  60  60  40  50
West El Paso Metro      67  80  68  83 /  50  60  50  50
Dell City               61  78  63  82 /  50  50  40  40
Fort Hancock            67  80  68  85 /  50  60  40  40
Loma Linda              60  74  61  77 /  50  60  40  50
Fabens                  65  80  66  84 /  50  60  40  50
Santa Teresa            65  80  66  83 /  50  60  50  50
White Sands HQ          64  77  65  80 /  50  60  50  50
Jornada Range           61  78  62  80 /  50  60  50  50
Hatch                   63  77  64  80 /  60  60  40  50
Columbus                64  80  65  83 /  60  60  50  50
Orogrande               64  78  64  81 /  50  60  50  50
Mayhill                 50  64  52  67 /  60  70  50  70
Mescalero               52  67  53  71 /  60  70  50  60
Timberon                49  65  51  68 /  60  70  50  70
Winston                 52  70  53  73 /  50  60  50  60
Hillsboro               58  74  58  77 /  60  60  50  60
Spaceport               61  76  61  79 /  50  60  40  50
Lake Roberts            53  73  54  75 /  60  60  50  70
Hurley                  58  73  59  76 /  60  60  50  50
Cliff                   59  79  60  82 /  60  60  40  60
Mule Creek              54  76  56  79 /  50  60  50  60
Faywood                 59  75  59  78 /  60  60  50  50
Animas                  62  81  62  85 /  50  60  40  40
Hachita                 62  80  62  83 /  60  60  50  40
Antelope Wells          62  77  62  82 /  60  60  50  50
Cloverdale              59  74  61  79 /  50  50  40  40

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

01/Fausett 20/Novlan
Hazardous weather outlook, Aug 30, 2:43 PM MDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
243 PM MDT TUE AUG 30 2016

NMZ401>417-TXZ418>424-312045-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
243 PM MDT TUE AUG 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

UPDATED TO INCLUDE SPOTTER INFORMATION STATEMENT.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOISTURE LEVELS INCREASED OVERNIGHT WITH AN ABUNDANCE OF CLOUDS
AND SHOWERS SPREADING NORTHWESTWARD ACROSS FAR WEST TEXAS INTO
SOUTHERN NEW MEXICO. THUNDERSTORMS WILL BE DEVELOPING DURING THE
AFTERNOON AND PERSIST INTO THE EVENING...ESPECIALLY EAST OF THE
DIVIDE. LOCALLY HEAVY RAINFALL WITH FLASH FLOODING IN SPOTS IS THE
GREATEST THREAT. A FEW STORMS MAY BECOME STRONG ENOUGH TO PRODUCE
WET MICROBURSTS WITH WIND GUSTS TO 60 MPH AS WELL AS QUARTER SIZE
HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE ATMOSPHERE WILL REMAIN MOIST AND UNSTABLE THROUGH THURSDAY
WITH SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED. LOCALLY HEAVY
RAINFALL AND ISOLATED FLASH FLOODING REMAINS A THREAT...THOUGH
FLASH FLOODING COULD INCREASE IF ENOUGH RAIN SATURATES THE GROUND
THE NEXT DAY OR TWO.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED ESPECIALLY TO REPORT HEAVY
RAINS AND FLASH FLOODING.

FAUSETT

In the hours before

Local storm report, Aug 30, 3:14 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
314 PM MDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     FLOOD            MCNARY                  31.25N 105.80W
08/30/2016                   HUDSPETH           TX   TRAINED SPOTTER

            SPOTTER REPORTS WHILE DRIVING EAST ON I10...BETWEEN
            TORNILLO AND MCNARY...FLAT FIELDS APPEAR TO BE LAKES
            ABOUT 4 TO 6 INCHES DEEP WITH WATER. ALSO ALONG I10...
            THE ARROYO ABOUT 1 MILE WEST OF THE I10...HWY 20
            JUNCTION IS RUNNING FAST AND HARD.

&&

EVENT NUMBER EPZ1600313

FK
Local storm report, Aug 30, 3:48 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
348 PM MDT TUE AUG 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLOOD            FORT HANCOCK            31.30N 105.84W
08/30/2016                   HUDSPETH           TX   LAW ENFORCEMENT

            BLACKFOOT ROAD AND 5TH STREET CLOSED DUE TO WATER
            RUNNING LIKE A RIVER THROUGH THEM.

&&

EVENT NUMBER EPZ1600314

FK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 1:05 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth3 hr
Aug 30, 3:17 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Aug 30, 3:26 PM MDTAreal Flood AdvisoryEPZHudspeth2 hr

Nearby

Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.